Hail, Shelby
- When
- February 5, 4:50 PM CST to 4:55 PM CST
- Where
- Shelby County, 1.76 mi W of Gildfield
- Measured
- 0.75 in hail
- Property damage
- $1,000
- Reported by
- Amateur Radio
- Coordinates
- 35.300, -89.831
A strong low pressure system tracked from Northern Arkansas into Southern Missouri during the evening hours of February 5th, 2008. Supercells developed out ahead of the system during the late afternoon into the early evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
A strong low pressure system tracked from Northern Arkansas into Southern Missouri during the evening hours of February 5th, 2008. Supercells developed out ahead of the system during the late afternoon into the early evening. The storms produced tornadoes, large hail and damaging winds. As the supercells moved east during the evening, a cold front moved into West Tennessee. A squall line developed along the front and produced another round of large hail and damaging winds. The front continued to push east into the overnight hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Feb 5, 2:19 PM CST, 2 hours 31 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
219 PM CST TUE FEB 5 2008
.DISCUSSION...
SIGNIFICANT SEVERE WEATHER OUTBREAK LIKELY ACROSS THE MID SOUTH
LATER THIS AFTERNOON AND TONIGHT.
THERE IS A HIGH RISK FOR SEVERE THUNDERSTORMS ACROSS MUCH OF THE
MID SOUTH INCLUDING EASTERN ARKANSAS...THE MISSOURI
BOOTHEEL...WEST TENNESSEE AND NORTHWEST MISSISSIPPI. ELSEWHERE
THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS.
A STRONG UPPER TROF CONTINUES TO PUSH INTO THE SOUTHERN PLAINS
WITH THE 500 MB SPEED MAX STARTING TO SPREAD NORTHEAST TOWARD THE
ARKLATEX. A SURFACE LOW WAS LOCATED OVER SE OKLAHOMA AND WESTERN
ARKANSAS. THIS SURFACE LOW WILL DEEPEN TO 997 MB AND TRACK
NORTHEAST INTO N CENTRAL ARKANSAS AND SE MISSOURI THIS EVENING
WHILE A STRONG COLD FRONT STARTS TO PUSH EAST ACROSS ARKANSAS.
THE AIRMASS ACROSS THE MID SOUTH CONTINUES TO DESTABILIZE WITH
SURFACE TEMPS IN THE MID TO UPPER 70S AND SURFACE DEWPOINTS IN THE
LOWER TO MID 60S...HIGH TEMP RECORD HAS ALREADY BEEN BROKEN AT
MEMPHIS. AS A RESULT SBCAPES HAVE CLIMBED TO BETWEEN 1000 AND 1500
J/KG ACROSS THE MID SOUTH. THE DEEPENING SURFACE LOW WILL TRACK
JUST TO THE NORTH AND WEST OF THE MID SOUTH AND THIS WILL SERVE TO
ENHANCE THE LOW LEVEL SHEAR BY BACKING THE LOW LEVEL WINDS
SLIGHTLY PRODUCING 0-1KM HELICITY VALUES OVER 300 M2/S2. MEANWHILE
THE 500 MB SPEED MAX SPREADING INTO THE ARKLATEX WILL CONTINUE TO
MOVE TOWARD THE MID SOUTH PRODUCING TREMENDOUS VERTICAL SHEAR.
THE 18Z LZK SOUNDING INDICATES THAT THE BOUNDARY LAYER CONTINUING
TO DEEPEN WITH A WEAKENING AND LIFTING CAP AT 700 MB. MID LEVEL
LAPSE RATES ABOVE THE CAP ARE VERY STEEP...GREATER THAN 7 C/KM. AS
THE UPPER TROF APPROACHES AND HEIGHT FALLS SPREAD ACROSS THE WARM
SECTOR THE CAP WILL CONTINUE TO ERODE AND THE SHOWERS AND
THUNDERSTORMS DEVELOPING ACROSS THE WARM SECTOR WILL INTENSIFY
AND MAY BECOME DISCRETE SUPERCELLS LATER THIS AFTERNOON AND INTO
THE EVENING HOURS. THESE DISCRETE SUPERCELLS MAY PRODUCE DAMAGING
WINDS...HAIL AND POSSIBLY TORNADOES. THERE IS THE POTENTIAL FOR
STRONG TORNADOES TO DEVELOP WITH THESE DISCRETE SUPERCELLS THAT
FORM IN THE WARM SECTOR AHEAD OF THE FRONT LATER THIS AFTERNOON
INTO TH EVENING HOURS.
IN ADDITION THE DISCRETE CELLS WILL EVENTUAL MERGE INTO A LINE OR
LINE SEGMENTS ALONG AND AHEAD OF THE COLD FRONT AS IT PUSHES
THROUGH TONIGHT. THE SYSTEM IS MOVING A LITTLE SLOWER AND IT LOOKS
LIKE THE BEST TIME FOR SEVERE WEATHER WILL BE LATE THIS AFTERNOON
INTO THE OVERNIGHT HOURS.
WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT FOR WINDS OF 25
MPH WITH GUSTS TO 40 MPH OR HIGHER AHEAD OF AND JUST BEHIND THE
FRONT.
THE FRONT WILL EXIT THE MID SOUTH AFTER MIDNIGHT AND COOL HIGH
PRESSURE BUILDS IN FOR WEDNESDAY WITH BREEZY CONDITIONS AND TEMPS
IN THE 40S NORTH TO LOWER 50S SOUTH. A SERIES OF WEAK UPPER TROFS
SWINGS THROUGH FOR THURSDAY AND FRIDAY RESULTING IN AN INCREASE IN
CLOUDS AND MAYBE SOME PRECIP ACROSS THE NORTHERN TIER...BUT NOT
CONFIDENT ENOUGH TO MENTION. A STRONGER UPPER TROF DIGS INTO THE
EASTERN U.S. DURING THE WEEKEND RESULTING IN SOME COLDER TEMPS AND
DRY WEATHER. GFS AND ECMWF AT ODDS BY THE BEGINNING OF NEXT WEEK.
THE GFS HAS AN UPPER LOW OVER THE TX BIG BEND REGION WITH
SOUTHWEST FLOW ACROSS THE REGION AND MOISTURE RETURNING ACROSS THE
REGION. MEANWHILE THIS SYSTEM IS ABSENT FROM THE ECMWF AND AS A
RESULT THE FLOW IS WESTERLY AND DRY. ATTM WILL INTRODUCE LOW END
CHANCE POPS FOR TUE WITH LOW CONFIDENCE.
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 46 48 31 55 / 100 10 10 10
MKL 48 49 27 50 / 100 20 10 10
JBR 42 47 29 51 / 100 10 10 10
TUP 52 54 30 55 / 100 20 10 10
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR CLAY-CRAIGHEAD-
CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.
MO...WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR DUNKLIN-PEMISCOT.
MS...WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR ALCORN-BENTON MS-
CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE MS-
MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-
TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.
TN...WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR CARROLL-CHESTER-
CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-HARDIN-
HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-MCNAIRY-
OBION-SHELBY-TIPTON-WEAKLEY.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 428 PM CST TUE FEB 5 2008 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-070030- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 428 PM CST TUE FEB 5 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TONIGHT THERE IS A HIGH RISK FOR SEVERE THUNDERSTORMS ACROSS EASTERN ARKANSAS...THE MISSOURI BOOTHEEL...WEST TENNESSEE AND NORTHWEST MISSISSIPPI. AREAS IN THE HIGH RISK ARE GENERALLY NORTH AND WEST OF A LINE FROM LEXINGTON TENNESSEE TO OXFORD MISSISSIPPI. A MODERATE RISK FOR SEVERE THUNDERSTORMS IS LOCATED ELSEWHERE ACROSS THE MIDSOUTH...SOUTH AND EAST OF THIS LINE. A WARM...MOIST...AND UNSTABLE AIRMASS REMAINS IN PLACE ACROSS THE MIDSOUTH AHEAD OF A STRONG COLD FRONT THAT WILL SLOWLY APPROACH FROM THE WEST. THE STRONG UPPER LEVEL DISTURBANCE MOVING OVER THE REGION THIS EVENING CONTINUES TO GENERATE ROTATING THUNDERSTORMS SOME WHICH WILL BE SEVERE. THESE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS...LARGE HAIL...AND TORNADOES. THE POTENTIAL WILL ALSO EXIST FOR STRONG TORNADOES TO DEVELOP. AN ADDITIONAL LINE OF SEVERE THUNDERSTORMS WILL DEVELOP JUST AHEAD OF THE COLD FRONT AS IT MOVES ACROSS THE AREA OVERNIGHT. THE PRIMARY TIME FRAME FOR SEVERE THUNDERSTORMS WILL BE UNTIL 10 PM CST FOR AREAS WEST OF THE MISSISSIPPI RIVER AND UNTIL 2 AM CST WEDNESDAY FOR AREAS ALONG AND EAST OF THE MISSISSIPPI RIVER. THE STRONG COLD FRONT WILL MOVE OUT OF THE FORECAST AREA AFTER 2 AM CST WEDNESDAY MORNING BRINGING AN END TO THE SEVERE WEATHER THREAT. STRONG WINDS WILL CONTINUE IN ADVANCE AND THEN IMMEDIATELY BEHIND THE STRONG COLD FRONT UNTIL MIDNIGHT. WIND SPEEDS AROUND 25 MPH WITH GUSTS OF 40 MPH OR HIGHER CAN BE EXPECTED. A WIND ADVISORY IS IN EFFECT FOR THE ENTIRE MID SOUTH UNTIL MIDNIGHT TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS WILL BE REQUIRED THROUGH MIDNIGHT ACROSS THE ENTIRE AREA. OKULSKI
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 332 PM CST TUE FEB 5 2008 ARZ049-058-052145- PHILLIPS AR-LEE AR- 332 PM CST TUE FEB 5 2008 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... SOUTH CENTRAL LEE COUNTY IN EASTERN ARKANSAS... NORTHERN PHILLIPS COUNTY IN EASTERN ARKANSAS... A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED 3 MILES SOUTHEAST OF WATKINS CORNER AT 332 PM CST...MOVING NORTHEAST AT 70 MPH. PEOPLE IN LEE AND PHILLIPS COUNTIES...INCLUDING THE CITY OF MARVELL...SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 345 PM CST.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 359 PM CST TUE FEB 5 2008 ARZ036-048-052215- ST. FRANCIS AR-CRITTENDEN AR- 359 PM CST TUE FEB 5 2008 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... CENTRAL CRITTENDEN COUNTY IN EASTERN ARKANSAS... EASTERN ST. FRANCIS COUNTY IN EASTERN ARKANSAS... A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED 12 MILES SOUTHWEST OF HUGHES AT 359 PM CST... MOVING NORTHEAST AT 70 MPH. PEOPLE IN CRITTENDEN AND ST. FRANCIS COUNTIES...INCLUDING THE CITY OF HUGHES...SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 415 PM CST.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 432 PM CST TUE FEB 5 2008 ARZ058-MSZ007-052245- PHILLIPS AR-TUNICA MS- 432 PM CST TUE FEB 5 2008 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... NORTHEASTERN PHILLIPS COUNTY IN EASTERN ARKANSAS... SOUTHWESTERN TUNICA COUNTY IN NORTHWEST MISSISSIPPI... A STRONG THUNDERSTORM PRODUCING WAS LOCATED OVER HELENA AT 432 PM CST...MOVING NORTHEAST AT 65 MPH. THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY. PEOPLE IN PHILLIPS AND TUNICA COUNTIES...INCLUDING THE CITIES OF HELENA AND WEST HELENA...SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 445 PM CST. .A TORNADO WATCH ALSO REMAINS IN EFFECT FOR THE ALERT AREA.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
443 PM CST TUE FEB 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM HAIL 4 E MARVELL 34.56N 90.84W
02/05/2008 E0.75 INCH PHILLIPS AR POST OFFICE
PENNY SIZE HAIL IN POPLAR GROVE.
&&
MBSPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
444 PM CST TUE FEB 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM HAIL 4 E MARVELL 34.56N 90.84W
02/05/2008 E0.75 INCH PHILLIPS AR POST OFFICE
PENNY SIZE HAIL IN POPLAR GROVE.
&&
MBSThe Memphis radar (KNQA), 6 km away, was scanning. The volume nearest the first event began at 22:50 UTC.
21 thunderstorm wind, 17 tornado, 15 hail. Local standard time, as filed.
A tornado touched down one quarter mile east of Brunswick Road interchange along Highway 385 in the Salem Estates Subdivision. The tornado tracked non-continuously northeast to the Tipton County line, near the Collierville-Arlington Road. Damage sustained in the Salem Estates subdivision was rated an EF-0. One roof of a home was partially removed along with several blown out windows. In addition, some minor tree damage occurred in this area. Further northeast, along Moose Road west of Beaver Creek, the tornado intensified and produced EF-2 damage. Significant tree damage occurred from the tornado in this area. In addition, two power line support towers were knocked down and one was twisted. Significant damage occurred further northeast along Osborntown Road as extensive tree damage was observed. Large trees were snapped and uprooted. In addition, two large well constructed new homes were heavily damaged. One home had more than half of its roof removed along with all windows blown out. Brick was also dislodged from portions of the structure. The second home received extensive damage with the entire second story being removed from the tornado. Inside walls were compromised and debris was deposited inside the home and in the front yard. One minor injury occurred from this segment of EF-2 rated damage. Additional damage occurred further northeast across Macedonia Road producing additional tree damage and minor damage to one home and one mobile home. Damage also occurred just south of where the tornado crossed into Tipton County where five homes sustained light to moderate damage along Collierville-Arlington Road. This damage has been rated EF-1. One of the homes sustained significant damage to portions of the roof and adjoining levels. The other four homes had damage to the roofs and windows. Large trees, some up to 3 feet in diameter were snapped and uprooted. The tornado then tracked into Tipton County.
This tornado began in Northeast Shelby County and crossed into Tipton County along Hughes Road. The tornado tracked northeast and lifted near Beaver Creek Road. One home had minor damage on Beaver Creek Road. Tornado damage was estimated to be EF-0.
A weak tornado touched down briefly in a large farm field just west of Highway 59 in Southeast Tipton County. The tornado lifted as it crossed Highway 59. The tornado knocked down a power pole and some power lines along Highway 59.
A tornado touched down near Smith Road in the coummunity of Charleston in Eastern Tipton County destroying one trailer home and damaging another. The tornado tracked northeast and severely damaged a home on Highway 179 and then flipped over a trailer to an 18-wheeler on McIntyre Road. The tornado then lifted.
Straight line winds damaged a shed and knocked down trees just south of Kenton.
A tornado touched down near the Antioch-Cotton Road in the Hatchie River Bottom east of Covington destroying a trailer home. An adjacent home was also damaged. The tornado then lifted as it moved into the Hatchie River Bottoms.
A tornado continued northeast from DeSoto County, Mississippi. After the tornado crossed into Tennessee, several warehouses sustained damage. The DSC warehouse near Clarke Road was struck causing EF-2 damage. Three people were killed inside the warehouse. Hardy Bottling Company sustained substantial damage as well. Tractor-trailers were tossed about in the area. Windows were shattered in the Willow Lake Business Park and utility poles and trees were snapped in the area. A utility substation sustained severe damage along Clarke Road causing major power outages in the area. The tornado then continued northeast and struck homes along Maple Tree Drive and Pinbranch Court. Five homes received major damage and had to be condemned. Other homes sustained roof damage. The tornado continued northeast and struck the Hickory Ridge Mall causing a wall to collapse at the Sears Department Store. Six injuries occurred at the mall. This damage was estimated at EF-1. The tornado then struck a Taco Bell along Winchester Road before lifting. Thirteen people in all were transported to an area hospital due to injuries sustained from the tornado.
Straight line winds damaged a roof at the Fed Ex Fire Station at the Memphis International Airport. In addition, the Pinnacle Airlines hangar also received damage. A Boeing 737 was moved a few feet by the winds as well.
A tornado touched down on the west side of Powell Levee Road. The tornado knocked down trees. The tornado then crossed the road and damaged a mobile home and several trees on the east side of the road. The tornado then crossed into Henry County, Tennessee.
A tornado crossed into Henry County from Weakley County, Tennessee. The tornado traveled northeast damaging an abandoned home and several trees on Bethany Road as well as a barn. On Hayes Store Road, a home suffered severe shingle damage and damage to the soffits and trimmings. Five huge oak trees in front of the home were either uprooted or broken off. Two barns at this location also received damage. Several more trees were snapped off across the street. Further northeast on Wiggins-Capps Road, a barn was destroyed, along with several snapped trees. Three more homes were damaged on Highway 69. The first home sustained shingle damage with a large antenna being knocked over by the tornado. The second home lost several shutters with also a large antenna and flag pole being knocked over. The third home lost half of the roof and a barn was destroyed behind the house. At the end of the tornado track, 3 mobile homes suffered damage with two being severe. The first mobile home had roof damage. The other two mobile homes were double-wides and were sitting on blocks. Both shifted about six feet off their blocks. A barn and a 26 X 26 ft. shop building were completely destroyed. The tornado lifted along Jones Mills Crossland Road.
A tornado touched down in the Country Farms subdivision on Schaeffer Road in Eads. One home had minor damage to the roof, gutters and a gazebo. A few small trees in the area were uprooted or snapped. The tornado then traveled northeast and caused the former Eads Elementary School to lose a significant amount of roof shingles. The tornado then crossed Collierville-Arlington Road and snapped and uprooted several trees near the Cypress Creek Canal. The tornado then tracked into Fayette County.
The tornado tracked from Shelby County and produced damage on Donelson Road where one house was stripped of some siding and roof shingles. A couple of windows were also blown out. Several trees were snapped 10 to 20 feet above the ground and many other trees were uprooted. The tornado then tracked northeast and produced minor damage in the Orr Road and Harrell Road area before lifting.
A tornado touched down near Akin Road. Shortly after touchdown, the tornado crossed Yum Yum Road. A man sitting in his truck in a shed was killed when the tornado struck the shed. The truck tumbled at least 40 feet and was severely damaged. Other vehicles were tossed about from the tornado. Substantial damage to large trees in the area occurred as well. The tornado continued northeast and crossed into Haywood County, Tennessee.
A tornado crossed into Haywood County from Fayette County. The tornado produced EF-2 damage in Dancyville. One home was destroyed and another suffered severe damage. A church also had major damage and numerous large trees were uprooted. The tornado continued northeast and caused destruction in Hillville. Two mobile homes were totally destroyed and one house had major damage. A convenience store also suffered roof damage. In addition, an outbuilding was completely flattened and large trees were uprooted or snapped. Several other homes had minor damage along the path. The tornado continued northeast eventually crossing into Madison County. Cleanup costs incurred by Haywood County totaled $168,980.
A tornado crossed into Madison County from Haywood County, Tennessee. The tornado struck the town of Huntersville and produced EF-3 damage. One home was totally destroyed on Huntersville-Denmark Road. One person was killed inside the home. Another home was destroyed in Huntersville. One person was killed in this home as well. Numerous homes were destroyed or damaged along the path in Huntersville area. The St. John No. 2 Baptist Church was severely damaged and the church bus was flipped upside down and tossed several hundred feet. The tornado lifted northeast of Huntersville near Interstate 40. A rest area along Interstate 40 was severely damaged. Thirteen tractor-trailers and several cars were also blown off of the Interstate due to the tornado. One car was tossed 75 yards from Interstate 40 into a farm field. Along the track of this tornado over 50 structures were destroyed and over 80 more were damaged.
Golf ball to grapefruit size hail fell along Interstate 40 to the west of Jackson.
Golf ball to baseball size hail fell northwest of Jackson near the intersection of McClellan and Windy City Roads.
The tornado touched down at the Union University Campus near the U.S. Highway 45 Bypass in Jackson producing tremendous damage. Fifty one people were injured at Union University as two dormitories collapsed during the passage of the violent tornado. Eighty percent of the dorms were severely damaged or destroyed. Three academic buildings received major damage and 14 other campus buildings were damaged. Several hundred vehicles in the campus parking lots were also damaged or destroyed. The damage in the University area was rated EF-4 with maximum winds of 170 mph. The track was 125 yards wide. The damage at the university alone was estimated at $40,000,000. The tornado then tracked across the U.S. Highway 45 Bypass damaging several banks and businesses before hitting the Regional Hospital and adjacent doctors' offices. The tornado then moved across North Jackson inflicting significant damage to many subdivisions and businesses. The Chapel Creek, Indian Hills and Wyndhurst subdivisions were all struck by the tornado. The tornado also damaged the Jackson Oaks Senior Living Complex. The tornado continued to track northeast striking the Northside High School in the Oak Hill area. The tornado then moved through the Walnut Trace subdivision before crossing Old Medina Road and damaging more houses. The tornado then continued northeast causing EF-3 damage near the intersection of Christmasville Road and Ashport Road in Northeast Madison County before lifting. The Madison County Fire Station No. 11 was destroyed. The station's fire engine and pumper, water and brush trucks were all damaged. Several homes in the area were also damaged. The maximum winds were 145 mph in this area and the track was 100 yards wide. Along the track of this tornado over 70 structures were destroyed with over 500 more damaged.
Quarter size hail reported in the Overland Hill Community.
A brief EF-2 tornado touchdown occurred in Spring Creek along Highway 152 about one quarter mile west of Highway 70. One home suffered total roof loss and a partial failure of the front exterior wall. Three additional homes received extensive roof damage. Large trees were snapped and uprooted. Maximum winds were estimated at 125 mph with a maximum width of 150 yards.
The tornado touched down near Highway 57 just east of Ramer. Several large trees were knocked down in the area. The tornado traveled non-continuously toward the northeast producing more damage in the town of Eastview where one business was destroyed and a second business was damaged along U.S. Highway 45. The tornado continued northeast and traveled through a forested area where numerous trees were blown down. the tornado continued across Highway 142. Two homes received roof damage and one mobile home was destroyed in the area. The tornado was rated an EF-1 with wind speeds estimated around 105 mph and a width of around 150 yards.
Straight line winds knocked down and snapped trees in a small wooden area along Roger Frye Road about one mile west southwest of Cedar Grove in Carroll County.
Tennis ball size hail fell in the North Crump and Morris Chapel area. Several homes and automobiles were damaged.
Straight line winds knocked a tree down onto a house.
The initial tornado touchdown occurred west of the Tennessee River near the intersection of Coffee Landing Road and Towboat Lane about 740 pm CST. The tornado then quickly raced northeast causing extensive damage to homes and trees just east of the Tennessee River in the Oak Grove, Cerro Gordo and Swift Communities. The tornado destroyed 59 houses, 11 mobile homes, 11 public buildings, a vacant store and 11 farm buildings. Another 117 structures received varying degrees of damage. Four of the 11 public buildings belonged to the Sharon Baptist Church. The church lost its sanctuary, preschool, academy and student center, off Cravens Road in the Oak Grove area. Two of the five injuries occurred at the church while two more injuries occurred in homes in the Oak Grove area. All three deaths occurred in mobile homes. Two of the deaths occurred in the Cerro Gordo area while the third fatality occurred in northeast Hardin County in the vicinity of Nance Bend Road and Highway 128. The tornado continued northeast before lifting near the intersection of Highway 114 and Highway 128 around 757 pm CST. The path length was about 16 miles and the maximum width was one half mile. The highest estimated winds were around 170 mph. Utility restoration costs were estimated at around $200,000.
Straight line winds knocked down trees and power lines just south of Huntingdon.
Straight line winds knocked trees across roads in the southern tip of Decatur County.
Straight line winds tore a roof of a house in Springville.
Straight line winds knocked down several trees in Lexington.
Straight line winds knocked down a couple of trees that were 42 inches in diameter in the Dry Hill area.
Straight line winds knocked down a few trees in Lenox.
Straight line winds blew trees and power lines down across Obion County. The hardest hit area was near Troy.
Straight line winds produced roof damage to at least 10 homes in the Quail Ridge area outside of Trenton. Trees were uprooted and a gazebo damaged as well in the area. In the downtown court square of Trenton, roof damage occurred to buildings and windows were broken from the wind. A tree fell on a vehicle at a home on High Street.
Quarter size hail fell from Dancyville to Exit 60 of Interstate 40, roughly 5 miles southeast of Brownsville.
Straight line winds uprooted trees on South Main Street and Elm Street in Dyer bringing power lines down as well. One tree fell on a house and car causing damage. An awning was damaged at the Little General on Main Street. In the Walnut Grove community, a trailer was completely torn apart by the winds. A neighboring house received damage to the roof and carport. In addition, a shed and playhouse were damaged as well on the property.
Straight line winds produced minor roof damage to a house in Cordova.
Straight line winds blew a tractor's shed down into a storage bin off of Taylor Road, outside of Bradford. In addition, a storage and shop building off of Taylor Road, that contained classic cars and a small tractor, sustained substantial damage as well. The classic cars and small tractor were crushed by the building. Off of Lillie Brown Road, a barn was totally demolished and blown into a mobile home. Several trees and power lines were knocked down as well by the winds.
Straight line winds knocked a few trees down in Greenfield.
Straight line winds blew trees down off of Poole Road in Southeast Weakley County.
Straight line winds tore off the back porch attached to a home on McAdams Road off Highway 124 in Southeast Weakley County. The porch was then lifted over the home and deposited in the front yard.
Golfball size hail fell in Hickory Corners.
Straight line winds snapped the tops off two power poles in the Latham area.
Straight line winds blew trees down in the Finger area.
Straight line winds knocked down a couple of power poles in McKenzie.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Tornado, Shelby | 2008-02-05 | 23 | Male | Permanent Structure | Direct |
| Tornado, Shelby | 2008-02-05 | 38 | Male | Permanent Structure | Direct |
| Tornado, Shelby | 2008-02-05 | 60 | Female | Permanent Structure | Direct |
| Tornado, Fayette | 2008-02-05 | 70 | Male | Vehicle/Towed Trailer | Direct |
| Tornado, Madison | 2008-02-05 | 84 | Female | Permanent Home | Direct |
| Tornado, Madison | 2008-02-05 | 75 | Male | Permanent Home | Direct |
| Tornado, Hardin | 2008-02-05 | 75 | Male | Mobile/Trailer Home | Direct |
| Tornado, Hardin | 2008-02-05 | 55 | Male | Mobile/Trailer Home | Direct |
| Tornado, Hardin | 2008-02-05 | 74 | Male | Mobile/Trailer Home | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2008Every state in 2008This day in weather historyThe tornado archive for Tennessee, 2008Warnings in Tennessee, February 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 82319, 82357, 82359, 84569, 84586, 82409, 84599, 82421, 82424, 82428, 82430, 82781, 82783, 82841, 82847, 82850, 84766, 83199, 83137, 83201, 83202, 83203, 83204, 83145, 83190, 83182, 84759, 83207, 83208, 83209, 83210, 85470, 85471, 83213, 83497, 83498, 83500, 83516, 83541, 83544, and more.